Publications mathématiques de l'IHÉS

, Volume 112, Issue 1, pp 1–99 | Cite as

Motivic Eilenberg-MacLane spaces



In this paper we construct symmetric powers in the motivic homotopy categories of morphisms and finite correspondences associated with f-admissible subcategories in the categories of schemes of finite type over a field. Using this construction we provide a description of the motivic Eilenberg-MacLane spaces representing motivic cohomology on some f-admissible categories including the category of semi-normal quasi-projective schemes and, over fields which admit resolution of singularities, on some admissible subcategories including the category of smooth schemes. This description is then used to give a complete computation of the algebra of bistable motivic cohomological operations on smooth schemes over fields of characteristic zero and to obtain partial results on unstable operations which are required for the proof of the Bloch-Kato conjecture.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Artin, A. Grothendieck, and J. L. Verdier (eds.), (N. Bourbaki, P. Deligne, and B. Saint-Donat Collaboration), Théorie des topos et cohomologie étale des schémas. Tome 1: Théorie des topos (Séminaire de Géométrie Algébrique du Bois-Marie 1963–1964 (SGA 4)), Lecture Notes in Mathematics, vol. 269, Springer, Berlin, 1972. Google Scholar
  2. 2.
    F. Déglise, Finite correspondences and transfers over a regular base, in Algebraic Cycles and Motives. Vol. 1, London Math. Soc. Lecture Note Ser., vol. 343, pp. 138–205, Cambridge Univ. Press, Cambridge, 2007. CrossRefGoogle Scholar
  3. 3.
    P. Deligne, Voevodsky’s lectures on motivic cohomology 2000/2001, in Algebraic Topology. Abel Symposia, vol. 4, pp. 355–409, Springer, Berlin, 2009. CrossRefGoogle Scholar
  4. 4.
    D. Dugger and D. C. Isaksen, Topological hypercovers and \(\mathbb{A}^{1}\)-realizations, Math. Z., 246 (2004), 667–689. MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    E. M. Friedlander and V. Voevodsky, Bivariant cycle cohomology, in Cycles, Transfers, and Motivic Homology Theories, Ann. of Math. Stud., vol. 143, pp. 138–187, Princeton Univ. Press, Princeton, 2000. Google Scholar
  6. 6.
    L. Fuchs, Infinite Abelian Groups. Vol. II, Pure and Applied Mathematics, vol. 36-II, Academic Press, New York, 1973. MATHGoogle Scholar
  7. 7.
    S. Greco and C. Traverso, On seminormal schemes, Compos. Math., 40 (1980), 325–365. MATHMathSciNetGoogle Scholar
  8. 8.
    A. Grothendieck and J. Dieudonne, Etude Locale des Schemas et des Morphismes de Schemas (EGA 4), Publ. Math. IHES,20,24,28,32, 1964–1967. Google Scholar
  9. 9.
    H. Hironaka, Triangulations of algebraic sets, in Algebraic Geometry (Proc. Sympos. Pure Math., vol. 29, Humboldt State Univ., Arcata, Calif., 1974), pp. 165–185, American Mathematical Society, Providence, 1975. Google Scholar
  10. 10.
    P. S. Hirschhorn, Model Categories and Their Localizations, Mathematical Surveys and Monographs, vol. 99, American Mathematical Society, Providence, 2003. MATHGoogle Scholar
  11. 11.
    M. Hovey, Model Categories, Mathematical Surveys and Monographs, vol. 63, American Mathematical Society, Providence, 1999. MATHGoogle Scholar
  12. 12.
    S. MacLane, Categories for the Working Mathematician, Graduate Texts in Mathematics, vol. 5, Springer, Berlin, 1971. Google Scholar
  13. 13.
    J. P. May, Weak equivalences and quasifibrations, in Groups of Self-Equivalences and Related Topics (Montreal, PQ, 1988), Lecture Notes in Math., vol. 1425, pp. 91–101, Springer, Berlin, 1990. CrossRefGoogle Scholar
  14. 14.
    C. Mazza, V. Voevodsky, and C. Weibel, Lecture Notes on Motivic Cohomology, Clay Mathematics Monographs, vol. 2, American Mathematical Society, Providence, 2006. MATHGoogle Scholar
  15. 15.
    J. S. Milne, Etale Cohomology, Princeton Univ. Press, Princeton, 1980. MATHGoogle Scholar
  16. 16.
    F. Morel and V. Voevodsky, A 1-homotopy theory of schemes, Inst. Hautes Études Sci. Publ. Math., 90 (2001), 45–143. CrossRefGoogle Scholar
  17. 17.
    M. Nakaoka, Cohomology mod p of symmetric products of spheres, J. Inst. Polytech. Osaka City Univ., Ser. A, 9 (1958), 1–18. MathSciNetGoogle Scholar
  18. 18.
    A. Neeman, Triangulated Categories, Ann. of Math. Studies, vol. 148, Princeton Univ. Press, Princeton, 2001. MATHGoogle Scholar
  19. 19.
    Z. Nie, Karoubi’s construction for motivic cohomology operations, Am. J. Math., 130 (2008), 713–762. MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    D. Puppe, A theorem on semi-simplicial monoid complexes, Ann. Math. (2), 70 (1959), 379–394. CrossRefMathSciNetGoogle Scholar
  21. 21.
    D. Quillen, Homotopical Algebra, Lecture Notes in Math., vol. 43, Springer, Berlin, 1973. Google Scholar
  22. 22.
    J.-P. Serre, Géométrie algébrique et géométrie analytique, Ann. Inst. Fourier, Grenoble, 6 (1955–1956), 1–42. MathSciNetGoogle Scholar
  23. 23.
    N. E. Steenrod and D. B. Epstein, Cohomology Operations, Princeton Univ. Press, Princeton, 1962. MATHGoogle Scholar
  24. 24.
    A. A. Suslin, Higher Chow groups and etale cohomology, in Cycles, Transfers, and Motivic Homology Theories. Ann. of Math. Stud., vol. 143, pp. 239–254, Princeton Univ. Press, Princeton, 2000. Google Scholar
  25. 25.
    A. Suslin and V. Voevodsky, Singular homology of abstract algebraic varieties, Invent. Math., 123 (1996), 61–94. MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    A. Suslin and V. Voevodsky, Relative cycles and Chow sheaves, in Cycles, Transfers, and Motivic Homology Theories. Ann. of Math. Stud., vol. 143, pp. 10–86, Princeton Univ. Press, Princeton, 2000. Google Scholar
  27. 27.
    R. G. Swan, On seminormality, J. Algebra, 67 (1980), 210–229. MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    V. Voevodsky, Letter to A. Beilinson. 1993.
  29. 29.
    V. Voevodsky, Homology of schemes, Sel. Math. (N.S.), 2 (1996), 111–153. MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    V. Voevodsky, Cohomological theory of presheaves with transfers, in Cycles, transfers, and motivic homology theories. Ann. of Math. Stud., vol. 143, pp. 87–137, Princeton Univ. Press, Princeton, 2000. Google Scholar
  31. 31.
    V. Voevodsky, Triangulated categories of motives over a field, in Cycles, Transfers, and Motivic Homology Theories, Ann. of Math. Stud., vol. 143, pp. 188–238, Princeton Univ. Press, Princeton, 2000. Google Scholar
  32. 32.
    V. Voevodsky, Motivic cohomology with Z/l-coefficients, 2003.
  33. 33.
    V. Voevodsky, Reduced power operations in motivic cohomology, Publ. Math. Inst. Hautes Études Sci., 98 (2003), 1–57. MATHMathSciNetGoogle Scholar
  34. 34.
    V. Voevodsky, On the zero slice of the sphere spectrum, Tr. Mat. Inst. Steklova, 246 (2004), 106–115; [Algebr. Geom. Metody, Svyazi i Prilozh.] MathSciNetGoogle Scholar
  35. 35.
    V. Voevodsky, Cancellation theorem, Doc. Math., to appear. arXiv:math/0202012, 2009.
  36. 36.
    V. Voevodsky, Motives over simplicial schemes, J. K-theory, to appear. arXiv:0805.4431, 2009.
  37. 37.
    V. Voevodsky, Motivic cohomology with Z/l-coefficients, Ann. Math., submitted. arXiv:0805.4430, 2009.
  38. 38.
    V. Voevodsky, Simplicial radditive functors, J. K-theory, to appear. arXiv:0805.4434, 2009.
  39. 39.
    V. Voevodsky, Unstable motivic homotopy categories in Nisnevich and cdh-topologies, arXiv:0805.4576, doi: 10.1016/j.jpaa.2009.11.005, 2009.
  40. 40.
    V. Voevodsky, A. Suslin, and E. M. Friedlander, Cycles, Transfers, and Motivic Homology Theories, Ann. of Math. Stud., vol. 143, Princeton Univ. Press, Princeton, 2000. MATHGoogle Scholar
  41. 41.
    C. A. Weibel, Patching the norm residue isomorphism theorem, 2007.

Copyright information

© IHES and Springer-Verlag 2010

Authors and Affiliations

  1. 1.School of MathematicsInstitute for Advanced StudyPrincetonUSA

Personalised recommendations